Skip to Main Content

++

Chapter 14: Drug Addiction

++
++
++

A 24-year-old woman has increased her dosage of hydrocodone to achieve the same analgesic effect. This is a demonstration of

++
++
++

a. physical dependence.

++
++

b. first-pass metabolism.

++
++

c. tolerance.

++
++

d. an adverse effect.

++
++

e. addiction.

+
++

Answer is c. Tolerance, the most common response to repetitive use of the same drug, can be defined as the reduction in response to the drug after repeated administrations. Figure 14-1 shows an idealized dose-response curve for an administered drug. As the dose of the drug increases, the observed effect of the drug increases. With repeated use of the drug, however, the curve shifts to the right (tolerance). Thus, a higher dose is required to produce the same effect that was once obtained at a lower dose.

++

Image not available.

++

Figure 14-1. Shifts in a dose-response curve with tolerance and sensitization. With tolerance, there is a shift of the curve to the right such that doses higher than initial doses are required to achieve the same effects. With sensitization, there is a leftward shift of the curve such that for a given dose, there is a greater effect than seen after the initial dose.

++
++
++

A 28-year-old man has been taking the same dose of oxycodone for several weeks as the result of a knee injury. He has not needed to increase his dose of oxycodone to achieve analgesia. He develops irritability and muscle aches upon abruptly stopping his oxycodone. This is a demonstration of

++
++
++

a. physical dependence.

++
++

b. first-pass metabolism.

++
++

c. tolerance.

++
++

d. an adverse effect.

++
++

e. addiction.

+
++

Answer is a. The appearance of a withdrawal syndrome when administration of the drug is terminated is the only actual evidence of physical dependence. Withdrawal signs and symptoms occur when drug administration in a physically dependent person is terminated abruptly.

++
++
++

A 47-year-old man has consumed approximately 1 bottle of whiskey daily for the past 5 years. He is brought to the emergency room one evening because he is belligerent. In the emergency room he does not appear sedated despite a blood alcohol concentration of 275 mg/dL. Within minutes of his blood being drawn he develops a respiratory arrest and is intubated successfully. Because of tolerance to alcohol’s sedative effect the therapeutic index of alcohol in this patient is

++
++
++

a. increased.

++
++...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.